Alert archive / Pennsylvania / Flash Flood Watches in 2017
Flash Flood Watch 7, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jul 14, 2017, 11:12 AM EDT for 4 counties in Pennsylvania. It took effect at Jul 14, 2017, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2017, 11:12 AM EDT (15:12 UTC)
- In effect from
- Jul 14, 2017, 12:00 PM EDT
- Expired
- Jul 14, 2017, 10:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 146 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
839 WGUS61 KCTP 141512 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1112 AM EDT Fri Jul 14 2017 PAZ057>059-066-142315- /O.NEW.KCTP.FF.A.0007.170714T1600Z-170715T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dauphin-Schuylkill-Lebanon-Lancaster- Including the cities of Harrisburg, Hershey, Pottsville, Lebanon, and Lancaster 1112 AM EDT Fri Jul 14 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Dauphin, Lancaster, Lebanon, and Schuylkill. * Until 10 PM EDT this evening * Very heavy rain fell between yesterday afternoon and this morning over the watch area. Additional heavy rain from thunderstorms is expected this afternoon and evening. The rain may be heavy enough to cause flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
1 follow-up statement
123 WGUS61 KCTP 150156 FFACTP Flood Watch National Weather Service State College PA 956 PM EDT Fri Jul 14 2017 PAZ057>059-066-150300- /O.EXP.KCTP.FF.A.0007.000000T0000Z-170715T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dauphin-Schuylkill-Lebanon-Lancaster- Including the cities of Harrisburg, Hershey, Pottsville, Lebanon, and Lancaster 956 PM EDT Fri Jul 14 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM EDT THIS EVENING... The Flash Flood Watch for a portion of central Pennsylvania will expire at 10 PM EDT this evening. The excessive rainfall threat has ended and flash flooding is no longer deemed a threat. Runoff and ponding from earlier rainfall may be encountered through late tonight, so use caution when traveling, especially near low water crossings. $$ DEVOIR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 8:08 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 8:08 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service State College PA 808 AM EDT Fri Jul 14 2017 .SYNOPSIS... A cold front which will pass through during the day and evening today. Before the front passes expect scattered showers or thunderstorms. Drier air and seasonable temperatures are in the forecast for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Area of rain and thunderstorms slowly moving eastward across central CWA. Another area of thunderstorms stretches into southern Somerset County from the west. Due to training nature of cells issued a small stream and urban flood advisory for next couple hours. For today SPC has most of our southern half in the SLGT risk and the rest in MRGL. FFG still rather high and expect precipitation to move fast enough to prevent any widespread flash flooding, but until the front passes and PWs drop, any showers or thunderstorms will have brief very heavy downpours and localized urban or small stream flooding remains possible. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Front pushes through all of CWA tonight bringing an end to this humid and wet pattern. High pressure builds on Saturday with comfortable temperatures and humidity levels. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... A trailing front progressing from southern Canada may generate some convection on Sunday before moving off the coast early next week. High pressure should bring dry wx and less humid air again Monday. However, returning moisture behind the stalling front will bring an increasing chance for showers on Tuesday and Wednesday. Temperatures should be within a few degrees of mid-July climate normals. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Latest radar has showers and thunderstorms streaming through the southern half of Pennsylvania. Expect periods of showers and thunderstorms with IFR in TSRA at MDT AND LNS this morning with more scattered showers and isolated thunderstorms possible this afternoon. The large amounts of moisture through the boundary layer will allow for MVFR cigs and vsbys to persist at most TAF sites this morning. Cigs will slowly improve today with MVFR ins SHRA and TSRA this afternoon through 03Z. Another round of MVFR to IFR due to low stratocu and fog/mist is possible tonight into tomorrow morning. .OUTLOOK... Sat...AM low cigs likely BFD/JST. Sun...AM fog poss BFD. Slight chc of late day tsra impacts BFD. Mon...Sct PM tsra impacts possible. Tue...AM low cigs/showers possible. Sct PM tsra impacts poss east. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross/Dangelo LONG TERM...Ross/Gartner AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Jul 14, 2:42 AM EDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service State College PA 242 AM EDT Fri Jul 14 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150645- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 242 AM EDT Fri Jul 14 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 5:41 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
541 AM EDT FRI JUL 14 2017
PAZ024-033-034-141030-
Bedford PA-Somerset PA-Cambria PA-
541 AM EDT FRI JUL 14 2017
...SPECIAL WEATHER STATEMENT...
At 540 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Somerset to near Grantsville.
Movement was east at 40 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Windber, Somerset, Bedford, Breezewood, Blue Knob State Park, Acosta,
Lake Gordon, Osterburg, Everett, New Enterprise, Central City,
Buffalo Mills, Cessna, Friedens, Scalp Level, Dunlo, New Centerville,
Meyersdale, Boswell and Clearville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7915 4006 7927 4009 7926 4034 7862
4032 7861 4029 7850 4025 7845 4030 7843
4027 7834 3996 7823 3983 7829 3972 7880
TIME...MOT...LOC 0940Z 248DEG 33KT 4004 7919 3975 7908
CRSpecial weather statement, Jul 14, 6:48 AM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
648 AM EDT FRI JUL 14 2017
PAZ057-059-063-065-066-141145-
Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-
648 AM EDT FRI JUL 14 2017
...SPECIAL WEATHER STATEMENT...
At 648 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lickdale to near Mount Holly Springs.
Movement was east at 40 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Cornwall, New Holland, Manheim, Myerstown, Ephrata, Palmyra,
Annville, Lebanon, Lititz, Akron, Hummelstown, Millersville, Mount
Joy, Lower Allen, Steelton, Hershey, Columbia, East Petersburg,
Middletown and Elizabethtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3999 7621 4002 7706 4007 7713 4003 7719
4003 7729 4046 7651 4046 7639 4037 7625
4036 7620 4016 7591
TIME...MOT...LOC 1048Z 269DEG 42KT 4042 7652 4008 7716
CRSpecial weather statement, Jul 14, 7:33 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
733 AM EDT FRI JUL 14 2017
PAZ066-141215-
Lancaster PA-
733 AM EDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY...
At 731 AM EDT, Doppler radar indicated a strong thunderstorm over
Salunga-Landisville, moving east at 40 mph.
Torrential rain is falling and winds in excess of 40 mph are
possible.
Locations impacted include...
Lancaster, Millersville, Mount Joy, New Holland, Willow Street,
Manheim, Columbia, East Petersburg, Lititz, Ephrata, Leola,
Strasburg, Salunga-Landisville, Rothsville, Marietta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3997 7649 3999 7650 4002 7653 4005 7654
4005 7658 4023 7647 4023 7644 4011 7594
4004 7594 3996 7599 3993 7598 3993 7600
3989 7599 3978 7616
TIME...MOT...LOC 1131Z 287DEG 35KT 4009 7646
DangeloLocal storm report, Jul 14, 10:26 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD COALPORT 40.75N 78.53W
07/14/2017 CLEARFIELD PA 911 CALL CENTER
MUDSLIDE CLOSED ROAD ACROSS FROM COALPORT NURSING HOME
&&
EVENT NUMBER CTP1701272
PAHLocal storm report, Jul 14, 11:04 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD WESTOVER 40.75N 78.68W
07/14/2017 CLEARFIELD PA 911 CALL CENTER
BUILDING UNDERMINED AND COLLAPSED
&&
EVENT NUMBER CTP1701273
PAHLocal storm report, Jul 14, 11:06 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD COALPORT 40.75N 78.53W
07/14/2017 CLEARFIELD PA 911 CALL CENTER
NUMEROUS WATER RESCUES AROUND COALPORT
&&
EVENT NUMBER CTP1701274
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:21 AM EDT | Special Weather Statement | CTP | Bedford, Cambria, Somerset | 39 min |
| Jul 14, 12:42 AM EDT | Special Weather Statement | CTP | Tioga | 48 min |
| Jul 14, 2:10 AM EDT | Special Weather Statement | CTP | Cambria | 50 min |
| Jul 14, 2:34 AM EDT | Areal Flood Advisory | CTP | Cambria | 3 hr |
| Jul 14, 4:04 AM EDT | Special Weather Statement | CTP | York | 26 min |
| Jul 14, 4:07 AM EDT | Special Weather Statement | CTP | Centre, Huntingdon | 38 min |
| Jul 14, 4:32 AM EDT | Areal Flood Advisory | CTP | Clearfield | 118 min |
| Jul 14, 5:41 AM EDT | Special Weather Statement | CTP | Bedford, Somerset | 49 min |
| Jul 14, 6:19 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 14, 6:48 AM EDT | Special Weather Statement | CTP | Lancaster, Lebanon | 57 min |
| Jul 14, 7:27 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, Lebanon, Perry, York | 3 hr |
| Jul 14, 7:33 AM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| Jul 14, 9:12 AM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 2 hr |
| Jul 14, 10:18 AM EDT | Flash Flood Warning | CTP | Cambria, Clearfield | 3 hr |
| Jul 14, 10:40 AM EDT | Areal Flood Advisory | CTP | Blair, Centre, Huntingdon | 3 hr |
| Jul 14, 11:21 AM EDT | Areal Flood Advisory | CTP | Juniata, Mifflin, Perry, Snyder | 3 hr |
| Jul 14, 12:25 PM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill | 3 hr |
| Jul 14, 1:50 PM EDT | Special Weather Statement | CTP | Lancaster | 40 min |
| Jul 14, 2:26 PM EDT | Special Weather Statement | CTP | Lancaster | 34 min |
| Jul 14, 2:45 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 14, 7:03 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 14, 7:50 PM EDT | Special Weather Statement | CTP | York | 55 min |
Nearby
Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.